Adrenal Crisis Secondary to Hypophysitis after Ipilimumab Therapy and Steroid Treatment

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 163-194-Pituitary Disorders & Case Reports
Basic/Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-169
Jenna Sarvaideo*1, Romy Jill Block2, Bruce Brockstein3 and Joel Meyer3
1NorthShore University HealthSystem, Chicago, IL, 2Northshore University Healthsyst, Highland Park, IL, 3NorthShore University HealthSystems, Evanston, IL
Background:

Hypophysitis is a known side effect of ipilimumab, an antibody that binds to CTLA-4 preventing the deactivation of T cells. Ipilimumab has been shown to improve median and long-term survival in metastatic melanoma, which is a major advancement for patients.

Case:

A 63 year-old female nurse with hypothyroidism was diagnosed with metastatic melanoma and treated with ipilimumab. After 4 cycles, her oncologist referred her to endocrinology for central hypothyroidism. She complained of longstanding intermittent headaches at that time with some baseline fatigue. She had no symptoms of nausea, vomiting, abdominal pain or orthostasis. She was instructed on the symptoms of adrenal insufficiency, since it is a side effect of ipilimumab, and labs were ordered. Five days later, before she had her labs drawn, she presented to the ED with severe headaches, weakness, dizziness and nausea. MRI revealed enlargement of the pituitary gland (gland height = 11.7 mm). Labs revealed an ACTH <5 pg/mL (normal 20-100), TSH .074 U/mL (normal 0.4-4.5), cortisol 0.4 ug/dL (normal 5-23), FSH 11.8 mU/mL (normal 40-250) and LH 2.1 mU/mL (normal 30-200). Patient was given methylprednisone 100 mg IV once and hydrocortisone 50 mg IV every 8 hours until her symptoms resolved. She was discharged on prednisone 60mg/day and tapered to hydrocortisone 20/10 mg daily. MRI was repeated 3 weeks later showing a decrease in the size of the pituitary gland, but still larger than baseline. MRI was repeated again 6 months later showing similar morphology to her baseline MRI prior to ipilimumab therapy. The plan was to continue to attempt a steroid taper but she decided to enroll in hospice care.

Conclusion:

If adrenal insufficiency is suspected in patients taking ipilimumab and low ACTH/cortisol levels are found, initiation of corticosteroids should be immediately administered to the patient. Pituitary MRI can confirm the diagnosis. Rapid response is often seen. The goal is to taper the steroids but many patients require long-term therapy.

Hypophysitis occurs in up to 17% of anti-CTLA-4 treated patients. Endocrinologists should be familiar with this known side effect as more patients are receiving these therapies. Early recognition and treatment of hypophysitis can greatly affect patient prognosis.

Nothing to Disclose: JS, RJB, BB, JM

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm